1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Acacia and Lactose in Synthroid Can Cause Allergic Reactions and Sensitivities

Synthroid Sensitivity Could Affect Those With Hay Fever and Lactose Intolerance

By

Updated June 10, 2014

Acacia and Lactose in Synthroid Can Cause Allergic Reactions and Sensitivities

Ingredients in popular thyroid drug Synthroid may cause symptoms in patients with allergies

istockphoto
We don't always think about the possibility that the medications we take may actually make us feel worse, but it's actually quite common for people who have allergies and sensitivities. For thyroid patients who are taking Synthroid, two ingredients in the pills are common triggers that may be causing symptoms.

One of the ingredients of Synthroid brand levothyroxine is acacia. Acacia is a family of shrubs and trees, and it is used as an ingredient in some medications to provide form and shape to tablets. Some people who have pollen allergies and hay fever -- especially to tree and grass pollens -- may also have an allergy to acacia, including when it's an ingredient in a medication. So, for some thyroid patients with allergies, taking Synthroid can cause allergic symptoms, including mood changes, runny nose, watery eyes, and congestion, among other symptoms.

Interestingly, it also appears that people who have seasonal allergies may find that they don't respond well to their Synthroid during allergy season. One About.com Thyroid reader wrote:

"I have been taking Synthroid for 30 years and [I was] unable to find a doctor who would believe that it was making me sicker. My TSH numbers bounced from .01 to 98, and they would all say it was because I was not taking my medication right. I found out that Synthroid contains acacia. My high TSH spikes were during allergy season, and the low TSH was during months my allergies were not bothering me. I had chronic sinusitis and felt horrible most of the time! I now have been changed to Levoyxl and am feeling great. My sinus inflammation has gone down for the first time in at least 5 years and my lungs are clearing out."
Another ingredient in Synthroid is lactose, which can trigger symptoms in people with lactose intolerance. Lactose intolerance is an inability to digest lactose -- which is the major sugar found in milk, but also an ingredient in some foods and medications. Signs of lactose intolerance include nausea, cramps, bloating, gas, and diarrhea. Usually, the symptoms will begin 30 minutes to 2 hours after taking your Synthroid pill. (Find out more about lactose intolerance.)

What Should You Do?

If you are sensitive to acacia or the lactose in Synthroid, what can you do?

You should talk to your doctor about switching to another thyroid medication. If you are remaining on levothyroxine, two other leading brands of levothyroxine, Levoxyl and Levothroid, are both free of acacia and lactose.

You may also want to consider a natural desiccated thyroid drug, like Armour Thyroid or the hypoallergenic natural thyroid drug Nature-Throid. Neither of these drugs contain lactose or acacia.

Sources:

National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Fact Sheet on Lactose Intolerance.
[http://digestive.niddk.nih.gov/ddiseases/pubs/lactoseintolerance] Accessed: May 2009.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.